Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 31, NWS Sioux Falls, SD

May 15, 1998Dakota County, Nebraska; Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 10:09 AM CDT for Dakota County, Nebraska; Ida County, Woodbury County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 10:09 AM CDT (15:09 UTC)
Expired
May 15, 1998, 11:00 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Ida County, IA, Woodbury County, IA, Dakota County, NE

What was reported inside it

TimeReportWhereRemark
May 15, 10:34 AM CDTThunderstorm Wind 61Ida Grove, IA
May 15, 10:36 AM CDTThunderstorm Wind 52Salix, IA
May 15, 10:42 AM CDTThunderstorm Wind 59Sioux City Arpt, IA
May 15, 10:44 AM CDTThunderstorm Wind 59Correctionville, IAThunderstorm winds blew over a camper and overturned a semi trailer.
May 15, 10:49 AM CDTThunderstorm Wind 52Sioux City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS1 KFSD 151510 RRA
SVRFSD
IAC093-193-NEC043-151555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWESTERN IOWA
  WOODBURY COUNTY IN NORTHWESTERN IOWA
  DAKOTA COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 1100 AM CDT

* AT 1005 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED DAMAGING WINDS 40 MILES SOUTH OF SIOUX CITY  OR 27
  MILES SOUTH OF SALIX MOVING NORTH AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX                    AROUND 1015 AM CDT
  SERGEANT BLUFF           AROUND 1025 AM CDT
  SIOUX CITY               AROUND 1030 AM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 9 minutes earlier.

Area forecast discussion, May 15, 10:00 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT FRI MAY 15 1998

UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST
LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL
TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE
DUE TO CLDS AND SHWRS.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:52 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth28 min
May 15, 11:09 AM CDTSevere Thunderstorm WarningFSDBuena Vista31 min
May 15, 11:14 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux31 min
May 15, 11:14 AM CDTSevere Thunderstorm WarningFSDClay31 min
May 15, 11:20 AM CDTSevere Thunderstorm WarningFSDPlymouth35 min
May 15, 4:09 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
May 15, 4:24 PM CDTTornado WarningFSDSioux31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.